South Dakota, 2018Hail and Damaging Winds in South Dakota, August 6, 2018
August 6, 2018 · NWS FSD · 3 events in 1 county or zone
A mid-level trough sliding southeast across the Northern Plains generated numerous thunderstorms during the later afternoon and evening hours across central South Dakota. While the environment was less favorable with a much weaker shear profile toward southeast South Dakota, an isolated storm pulsed in strength near Chamberlain and produced wind damage before rapidly weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level trough sliding southeast across the Northern Plains generated numerous thunderstorms during the later afternoon and evening hours across central South Dakota. While the environment was less favorable with a much weaker shear profile toward southeast South Dakota, an isolated storm pulsed in strength near Chamberlain and produced wind damage before rapidly weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 5:19 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 6, 5:19 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
619 PM CDT Mon Aug 6 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM CDT Mon Aug 6 2018
Unsettled weather will continue this afternoon into Tuesday,
influenced by a shortwave trough slowly digging east-southeast
across the northern Plains. This afternoon and early evening, ahead
of the approaching shortwave, daytime heating and destabilization
will allow isolated thunderstorms to pop up, mainly across southeast
South Dakota into the Buffalo Ridge area of MN late afternoon into
the early evening. This activity will be small and unorganized
spotty "popcorn" type thunderstorms and are not expected to be
severe. A few stronger storms may contain gusty winds to 45 mph or
small hail, but should remain below severe limits.
A better chance of showers and storms will arrive mid to late
evening with the shortwave slowly working into the area from the
west-northwest. Scattered thunderstorm activity works its way
into the area from central portions of South Dakota and Nebraska
late this evening into the early morning hours. While marginally
strong to severe storms will be possible west and south of the
forecast area, the low level jet is much less favorable for our
forecast area. This along with diminishing instability will keep
the severe threat very low for areas north and east of the
Missouri River (across our forecast area). Scattered showers and
storms will continue to weaken through the overnight hours with
brief heavy downpours and lightning being the main threats.
There may be a brief break in activity Tuesday morning, however with
the trough hanging over southwest Minnesota and northwest Iowa,
isolated to to scattered showers will remain possible mainly east of
I-29 through the afternoon, before finally exiting to the east. Not
expecting a total wash-out by any means, nor is severe weather
expected. Highs will be in the 80s with relatively light winds and
partly cloudy skies.
.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM CDT Mon Aug 6 2018
Recent wet weather pattern will finally come to an end as the long
wave pattern gradually shifts a well amplified ridge eastward into
the central US. This will direct warmer and drier weather to the
region, with temperatures returning to near or slightly above normal
Wednesday into the weekend. Most days will be in the 80s to lower
90s, with a few mid 90s readings in south central SD. Humidity will
be reasonable, with dewpoints in the 60s, which will keep heat index
values in check. Presently, there is no precipitation in the
forecast Tuesday night into day 7.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon Aug 6 2018
Diurnal based activity will slowly diminish this evening, however
more concentrated area of showers and thunderstorms over central
and western South Dakota will likely continue southeast as it is
more synoptically driven.
Will include a prevailing mention later this evening as this
activity moves through. For Tuesday, will continue to advertise
dry conditions given low probability of redevelopment by mid-day.
Will however add in a diurnal based CU layer through the
afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...
LONG TERM...
AVIATION...Dux
Hazardous weather outlook, Aug 6, 2:41 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
341 PM CDT Mon Aug 6 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-072045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
341 PM CDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are possible this afternoon
into the overnight hours. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Brule
- When
- August 6, 6:45 PM CST to 6:47 PM CST
- Where
- Brule County, 2.81 mi S of (9v9)chamberlain Arp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 43.730, -99.310
Strong wind gusts at the leading edge of the storm blew a plastic play set across the yard, ripped numerous shingles off the roof and broke drain spouts. Ground was also covered by pea size hail.
Thunderstorm Wind, Brule
- When
- August 6, 6:52 PM CST to 6:54 PM CST
- Where
- Brule County, 6.06 mi SSW of Pukwana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -99.230
Wind gusts occurred at the leading edge of the storm. Hail up to penny size also occurred, followed by heavy rainfall.
Hail, Brule
- When
- August 6, 6:52 PM CST to 6:54 PM CST
- Where
- Brule County, 6.06 mi SSW of Pukwana
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -99.230
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds in Ohio, August 6 to 7, 2018$264,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2018$81,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, August 6 to 7, 2018$55,000 · 50 kt wind · 9 events
- Damaging Winds in South Carolina, August 6, 2018$60,000 · 55 kt wind · 2 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779806, 779807, 779808.